Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 66, NWS Key West, FL

December 8, 2020

NWS Key West, FL issued this small craft advisory at Dec 8, 2020, 11:10 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2020, 11:10 AM EST (16:10 UTC)
Expired
Dec 8, 2020, 4:49 PM EST
In force
6 hr
Issued by
NWS Key West, FL

The text

As transmitted.

864 
WHUS72 KKEY 081610
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1110 AM EST Tue Dec 8 2020

GMZ034-052>055-072>075-082200-
/O.EXP.KKEY.SC.Y.0065.000000T0000Z-201208T1600Z/
/O.NEW.KKEY.SC.Y.0066.201208T1610Z-201208T2200Z/
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1110 AM EST Tue Dec 8 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...North winds around 20 knots with gusts up to 25 knots, 
  decreasing to near 15 knots. Seas 5 to 8 feet, subsiding to 4 to
  7 feet.

* WHERE...Straits of Florida, and Gulf of Mexico including Dry 
  Tortugas and Rebecca Shoal Channel.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ031>033-035-042>044-081715-
/O.EXP.KKEY.SC.Y.0065.000000T0000Z-201208T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
1110 AM EST Tue Dec 8 2020


$$
1 follow-up statement
927 
WHUS72 KKEY 082149
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
449 PM EST Tue Dec 8 2020

GMZ052>055-072>075-090600-
/O.CAN.KKEY.SC.Y.0066.000000T0000Z-201208T2200Z/
/O.NEW.KKEY.SC.Y.0067.201208T2300Z-201209T1000Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
449 PM EST Tue Dec 8 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...North winds may increase to near 20 knots late on our
  eastern waters. In addition, seas of 5 to 7 feet expected early
  within the gulf stream.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ034-082300-
/O.CAN.KKEY.SC.Y.0066.000000T0000Z-201208T2200Z/
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
449 PM EST Tue Dec 8 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have decreased below threshold, therefore the 
Small Craft Advisory has been cancelled.

$$

GMZ031-042-090600-
/O.NEW.KKEY.SC.Y.0067.201208T2300Z-201209T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
449 PM EST Tue Dec 8 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...North winds may increase to near 20 knots late tonight.

* WHERE...Hawk Channel from Ocean Reef to Craig Key, and Florida 
  Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 8, 9:55 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 8, 9:55 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Key West FL
955 AM EST Tue Dec 8 2020

.DISCUSSION...
Fresh northeast breezes prevail across the coastal waters of the
Florida Keys as cool, dry air bathes the Keys in post-frontal
continental air. Temperatures are in the lower to mid 60s with
dewpoints in the lower to mid 50s. Temperatures may recover a
little bit through the afternoon, but dewpoints will continue to
drop. Rain chances are nil. The forecast is on track and needs no
further adjustments. Temperatures tonight will fall into the 50s
across the island chain.

&&

.MARINE...
Northerly breezes will gradually diminish this afternoon through
Wednesday night, eventually veering to the northeast to east
Thursday through Friday. Confidence is low on the timing of this
weekends cold frontal passage, therefore, there is uncertainty
with regard to wind direction and magnitude beyond Friday night.

&&

.AVIATION...
VFR conditions will prevail at both island terminals today.
Broken to scattered stratocumulus with bases around 040 are
expected this morning, with clearing occurring this afternoon into
this evening. No precipitation is forecast through the TAF period
due to the dry airmass that is present across the region. Surface
winds will be mainly out of the NW today at 10 to 15 knots, with
gusts to near 20 knots possible. The combination of the direction
and speed of the winds will cause some crosswind issues.

&&

.CLIMATE...
In 1986, the daily record rainfall of 6.66" was recorded in Key
West. This is also the wettest day ever recorded in December.
Precipitation records date back to 1871.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ034- 052>055-072>075.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....NB
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 8, 4:03 AM EST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
403 AM EST Tue Dec 8 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-090915-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
403 AM EST Tue Dec 8 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory is in effect for all Florida Keys coastal
waters due to northwest to north winds near 20 knots. These winds
will ease through the morning and afternoon.

Otherwise, no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 4:49 PM ESTSmall Craft AdvisoryKEY17 hr

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.